West Virginia, 2020

Flash Flooding and Hail in West Virginia, July 7 to 10, 2020

July 7 to 10, 2020 · NWS RLX · 15 events in 4 counties and zones

A broad upper trough was located over the middle Ohio River Valley and central Appalachians from the 7th though the 10th. Very hot and humid conditions were in place as a slow moving surface low slowly moved its way up the East Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A broad upper trough was located over the middle Ohio River Valley and central Appalachians from the 7th though the 10th. Very hot and humid conditions were in place as a slow moving surface low slowly moved its way up the East Coast. Diurnally driven showers and storms formed each day, with some of the storms producing hail and strong winds, along with heavy rainfall. Several mesonet rain gages measured 2.5-3.5 inches of rain in about an hour in Harrison and Taylor Counties on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 1:38 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 7, 1:38 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Tue Jul 7 2020

.SYNOPSIS...
Heat persists with mainly diurnally driven convection. A cold
front breaks the heat this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...

The heat wave continues. An upper level short wave trough, or
weakness, was helping to focus convection over the middle Ohio
valley this afternoon. While that convection will not make it
east of the Ohio River, instability building to 2-3 KJ/kg and
light and variable flow through the column spell pulse pop-up
slow movers with high rainfall rates given PW values of 1.7-1.8
in, a little less over central WV. Convection was also beginning
to fire over the higher mountainous terrain on the elevated
heat source effect there.

River valley fog is most likely to form overnight tonight where
rain occurs this afternoon or evening.

Ridging may build a bit to the north Wednesday as a rex block
develops, with upper level low pressure to the south. This may
hold down convection a bit, and the forecast is for scattered
convection over the higher terrain and isolated convection
elsewhere.

Central guidance reflects a persistence forecast for
temperatures and dew points, which spells apparent temperatures
in the mid and upper 90s this and Wednesday afternoon, with 100
not out of reach for hotter urban areas.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 239 PM Tuesday...

The upper level pattern begins to transition into a rex block
orientation Wednesday night into Thursday with a mid level ridge
across the Northeast US and a coastal low moving northward along the
Mid-Atlantic coastal areas. This pattern should support a
continuation of the warm and humid conditions across our area with
temperatures around ten degrees above normal. In addition, scattered
convection will be possible across the area during peak heating in
the afternoon and evening hours on Thursday given the warm and humid
airmass in place. With little to no shear and a lack of upper
support, any activity is expected to be pulse convection with a main
threat for locally heavy downpours as PWATs are expected to exceed
1.75 inches. While convective coverage should be somewhat limited on
Thursday due to lack of forcing, precipitation coverage is expected
to increase on Friday as an upper level trough and associated
frontal boundary approaches the region. Thus, will leave widespread
high chance PoPs in the forecast for now, but wouldn't be surprised
if likely PoPs gets introduced into subsequent forecasts.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 239 PM Tuesday...

Showers and thunderstorms are expected to be ongoing across the area
at the start of the long term period as the aforementioned frontal
boundary pushes through. Precipitation coverage should decrease by
Saturday night as the upper trough and frontal boundary push east of
the area, but showers and storms still appear to be possible on
Sunday as additional shortwave energy moves into the region. By
early next week, conditions are expected to remain unsettled as
models suggest that a closed upper low may develop near or over the
region Monday into Tuesday. Otherwise, temperatures will be
slightly cooler this weekend following the frontal passage, but
still will remain just above normal through the end of the long
term period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 225 PM Tuesday...

Heat wave pattern continues, with diurnally driven convection
again this afternoon. Convection was already firing in southeast
Ohio, and should fire over the higher mountainous terrain as
well.

Valley fog tonight is most likely to form in areas that get
rain this afternoon or evening. Any fog that does form is
likely to burn off by or shortly after 12Z Wednesday, with
diurnally driven convection once again Wednesday afternoon.

Surface flow will remain light and variable. Light southerly
flow aloft becomes light and variable as well this afternoon,
and then light northeast on Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Amendments may be needed for direct
thunderstorm impacts this afternoon or evening. Fog formation
may vary overnight, especially where rain occurs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible with valley fog in the late night/early morning
hours each day except at BKW, especially if rain falls at the
terminal in daytime showers/storms. Brief IFR possible in
thunderstorms during the afternoon and evening hours each day.

IFR possible in showers and thunderstorms Saturday afternoon
into Saturday night, and in fog or stratus overnight Saturday
night into Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/RG
NEAR TERM...TRM
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRM
Hazardous weather outlook, Jul 7, 2:17 AM EST, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
317 AM EDT Tue Jul 7 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
080730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
317 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices may flirt with Heat Advisory levels nearly each
afternoon during this week. Heat index values each afternoon should
briefly peak in the upper 90s to perhaps around 100 degrees. A Heat
Advisory may eventually be required for portions of the area if
conditions become hotter than currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-040-515>526-080730-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
317 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 4:30 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT Tue Jul 7 2020

OHZ085-072200-
Meigs-
530 PM EDT Tue Jul 7 2020

...STRONG THUNDERSTORMS WILL AFFECT MEIGS COUNTY...

At 529 PM EDT, strong thunderstorms were scattered across much of
Meigs County. These storms are nearly stationary.

Wind gusts up to 50 mph are possible with any of these storms.

Locations impacted include...
Pomeroy, Racine, Rutland, Forked Run State Park, New Haven, Mason,
Tuppers Plains, Middleport, Chester, Syracuse, Hartford City,
Wilkesville, Reedsville, Dyesville, Darwin, Salem Center,
Harrisonville, Dexter and Carpenter.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3918 8178 3917 8175 3915 8174 3910 8175
      3908 8177 3908 8181 3905 8181 3901 8176
      3898 8183 3897 8192 3899 8194 3899 8198
      3903 8201 3903 8203 3899 8205 3896 8210
      3900 8210 3901 8233 3921 8231
TIME...MOT...LOC 2129Z 158DEG 2KT 3911 8203

HART
Special weather statement, Jul 7, 4:54 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
554 PM EDT Tue Jul 7 2020

OHZ083-084-072230-
Jackson-Vinton-
554 PM EDT Tue Jul 7 2020

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN JACKSON AND CENTRAL
VINTON COUNTIES...

At 553 PM EDT, strong thunderstorms were clustered over northern
Jackson and central Vinton counties, and were nearly stationary.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden and Coalton.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3931 8249 3926 8237 3899 8262 3904 8275
TIME...MOT...LOC 2153Z 048DEG 5KT 3906 8265

HART
Local storm report, Jul 7, 5:03 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 NW JACKSON            39.06N  82.64W
07/07/2020  E50 MPH          JACKSON            OH   TRAINED SPOTTER

            RELIABLE SPOTTER REPORTED SUSTAINED WINDS AROUND 40 MPH
            WITH GUSTS TO APPROX 50 MPH. ALSO VERY INTENSE RAINFALL
            OCCURRING AT THE TIME.

&&

EVENT NUMBER RLX2001042

HART
Special weather statement, Jul 7, 5:35 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Tue Jul 7 2020

WVZ026-072300-
Boone-
635 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOONE COUNTY...

At 634 PM EDT, a strong thunderstorm was located 8 miles northeast of
Madison, moving north at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Seth, Racine and Ashford.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3805 8160 3803 8168 3819 8176 3820 8166
TIME...MOT...LOC 2234Z 166DEG 12KT 3812 8168

HART
Local storm report, Jul 7, 5:48 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HEAVY RAIN       JACKSON                 39.05N  82.63W
07/07/2020  M2.12 INCH       JACKSON            OH   MESONET

            1 HOUR RAINFALL TOTAL AT JCKO1

&&

EVENT NUMBER RLX2001043

HART
Special weather statement, Jul 7, 6:05 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
705 PM EDT Tue Jul 7 2020

WVZ032-072330-
Taylor-
705 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR COUNTY...

At 705 PM EDT, a strong thunderstorm was located near Grafton. The
storm is nearly stationary.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Grafton, Flemington, Valley Falls, McGee and Meadland.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3926 8011 3933 8021 3936 8020 3940 8017
      3940 8012 3941 8011 3939 8009 3940 8003
      3942 8000 3945 7994 3945 7993
TIME...MOT...LOC 2305Z 282DEG 1KT 3937 8008

HART

The radar

The Pittsburgh radar (KPBZ), 135 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 7, 6:27 PM EST
Where
Taylor County, Belgium
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.320, -80.120

Several trees were blown down across George Washington Highway in Belgium.

Thunderstorm Wind, Kanawha

When
July 7, 6:43 PM EST
Where
Kanawha County, 0.69 mi S of Elk
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.340, -81.670

Multiple trees were downed in the Charleston Metro area.

Thunderstorm Wind, Kanawha

When
July 7, 6:54 PM EST
Where
Kanawha County, 1.29 mi ESE of Bunker Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.360, -81.710

Trees and power lines were downed in South Charleston. About 4,000 power customers lost service.

Thunderstorm Wind, Harrison

When
July 7, 7:07 PM EST
Where
Harrison County, 0.53 mi E of East View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.270, -80.310

Trees and power lines were downed in East View.

Thunderstorm Wind, Harrison

When
July 7, 7:07 PM EST
Where
Harrison County, Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.280, -80.350

A tree was blown onto a house along Locust Avenue.

Thunderstorm Wind, Harrison

When
July 7, 7:08 PM EST
Where
Harrison County, East View
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
39.270, -80.320

Multiple large, healthy trees were downed throughout Clarksburg.

Thunderstorm Wind, Harrison

When
July 7, 7:10 PM EST
Where
Harrison County, 0.87 mi NE of Anmoore
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.260, -80.290

A 10-inch tree was blown down in Anmoore.

Flash Flood, Harrison

When
July 7, 7:10 PM EST to 9:00 PM EST
Where
Harrison County, 1.03 mi E of Mc Alpin to 0.92 mi SW of Nutter Fort
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.350, -80.211

Many roads were covered by flowing water across Clarksburg, Bridgeport and Stonewood. Water surrounded several structures, causing minor damage.

Hail, Harrison

When
July 7, 7:12 PM EST
Where
Harrison County, Stonewood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.250, -80.320

Flash Flood, Taylor

When
July 7, 8:00 PM EST to 9:00 PM EST
Where
Taylor County, 1.83 mi WNW of Meadland to 0.62 mi SSE of Mc Gee
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.334, -80.199

Several secondary roads near Meadland and McGee were closed due to flooding along local creeks and streams.

Thunderstorm Wind, Taylor

When
July 9, 6:26 PM EST
Where
Taylor County, 0.53 mi E of Rosemont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.270, -80.160

A tree was blown down along Veterans Memorial Highway.

Thunderstorm Wind, Taylor

When
July 9, 6:27 PM EST
Where
Taylor County, 0.87 mi NW of Rosemont
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.280, -80.180

Nine trees were blown down along Bailey Hollow Road. One was uprooted, which damaged a natural gas distribution line.

Thunderstorm Wind, Wood

When
July 10, 2:24 PM EST
Where
Wood County, 0.69 mi N of Meldahls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.240, -81.670

Several smaller trees were blown down.

Thunderstorm Wind, Wood

When
July 10, 2:30 PM EST
Where
Wood County, 0.54 mi W of New England
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
39.200, -81.710

A large children's play set was blown over.

Thunderstorm Wind, Taylor

When
July 10, 4:25 PM EST
Where
Taylor County, 1.38 mi N of Hepzibah
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.370, -80.170

A tree was blown over and a portable storage building was thrown into a parked vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896410, 896412, 896413, 896414, 896415, 896416, 896418, 898532, 896419, 898539, 896422, 896425, 896426, 896427, 896429.